Reporting Problems with Flea and Tick Spot on
Keep the product package after use in case side effects occur. You will want
to have the instructions available, as well as contact information for the
•To report problems with spot-on flea or tick products, contact the National
Pesticide Information Center (NPIC) at 1-800-858-7378.
•To report problems with FDA approved flea or tick drug products, contact
the drug manufacturer directly (see contact information on product labeling)
or report to FDA's Center for Veterinary Medicine on a Form FDA 1932a.
•If your pet needs immediate medical care, call your local veterinarian, a local
animal emergency clinic, or the National Animal Poison Control Center at
1-888-426-4435. The NAPCC charges a fee for consultation.
This article appears on FDA's Consumer Updates page, which features the
latest on all FDA-regulated products.
Updated: June 23, 2014
EPA (ENVIRONMENTAL PROTECTION AGENCY)
If you go to this site, you will see all the complaints the EPA
has gotten on Merial products with Fipronil from 2008 to
2014. These products include Frontline and Frontline Plus.
You will need to be able to open pdf files.
Go to the right side of the page and click search FIOA
requests. In search box put in number EPA-HQ-2015-004825
and then click search. A yellow highlighted tracking number
will appear. Click on the number and then download all.
Must have Adobe Acrobat Reader to open. The first two in
the group are the most important (Aggregate and Specified)
Click on them to open. On the last page of each report is
the codes used to identify what happened to pets after
using Frontline products.
IT'S A SHAME THAT SO MANY PETS HAVE DIED OR HAD
SUCH HORRIBLE SIDE EFFECTS AND THAT THIS POISON
IS STILL ON THE MARKET.
HELP US TO HAVE IT TAKEN OFF THE MARKET.
PLEASE JOIN OUR GROUP!
2010 WASHINGTON – Due to a significant increase in adverse incidents, the U.S.
Environmental Protection Agency is taking a series of actions to increase the safety of spot-
on pesticide products for flea and tick control for cats and dogs. Immediately, EPA will
begin reviewing labels to determine which ones need stronger and clearer labeling
statements. Next, EPA will develop more stringent testing and evaluation requirements for
both existing and new products. EPA expects these steps will help prevent adverse
reactions. In dogs and cats that can include skin effects, such as irritation, redness, or
gastrointestinal problems that include vomiting or diarrhea, or effects to the nervous
system, such as trembling, appearing depressed or seizures—from pet spot-on products.
“EPA is committed to better protecting the health and safety of pets and families in all
communities across our nation,” said Steve Owens, assistant administrator of EPA’s Office
of Prevention, Pesticides and Toxic Substances. “New restrictions will be placed on these
products, and pet owners need to carefully read and follow all labeling before exposing
your pet to a pesticide.”
Following the 2008 increase in incident reports, EPA received additional information from
the pet spot-on pesticide registrants and others and began an intensive evaluation of these
products. Today, EPA is reporting the results of this evaluation, and taking steps to
address the spike in reported incidents.
Among immediate actions that EPA will pursue are: (in 2010)
· Requiring manufacturers of spot-on pesticide products to improve labeling, making
instructions clearer to prevent product misuse.
· Requiring more precise label instructions to ensure proper dosage per pet weight.
· Requiring clear markings to differentiate between dog and cat products, and disallowing
similar brand names for dog and cat products. Similar names may have led to misuse.
· Requiring additional changes for specific products, as needed, based on product-specific
When new products are registered, granting only conditional, time-limited registrations to
allow for post-marketing product surveillance. If there are incidents of concern associated
with the product, EPA will take appropriate regulatory action.
Restricting the use of certain inert ingredients that EPA finds may contribute to the
The EPA doesn't realize that we do put the right amount of FP on our pets and
follow the directions. They don't realize this is a poison and as long as it's on the
market, there will be problems with our pets who had it applied to them. But then
again maybe they realize it and choose not to do anything about it.
It is now 2017 (7 years later) and NOTHING has been done since. Frontline
Plus is still killing our pets and making them have serious side effects. We
think it's about time they do their job and protect our pets by taking this
poison off the market.
Unfortunately I had no idea how poisonous all that topical stuff is. My poodle started to have
seizures 48 hrs after I put Frontline on. I took her to the vet, who of course denied that it could
possibly be from Frontline. She had seizures ever since, but lately much less in frequency. I was
told that it takes a year to get totally out of their system. My vet stopped selling Frontline. Does
that tell us anything?
Most of our Vets that sell Frontline will not agree that there is a problem. Why I do not know, as
they are not libel for what they sell, only the makers of Frontline is. Personally I am sick and tired
of seeing my poor dog going through so much pain, almost totally blind now, shots twice a day,
and so brave. I can not even move my furniture around so he does not hurt himself running into
anything. He is like a child, cries so and bruises himself. I worry so he may even break a bone
from the Diabetic shots. Yes Frontline must stop hurting our animals that we spend good money
on just to protect our friends from ticks and fleas. Please join this fight. You may just save a life.
I have used Fontline Plus for dogs during the past five years and seemingly without problems
until about 15 months ago. I noticed that our six year old Border Collie began having problems
with her rear legs. We thought she must be suffering from arthritis or some kind of degenerative
hip problems. It became very difficult for her to get up from a prone position, difficult for her to
squat to pee, impossible for her to jump up onto the bed, and when she sits her left hip now tucks
under her. The symptoms got worse for about 3 months so about 12 months ago, I took her to the
vet for xrays and diagnosis. Two different vets evaluated her and said they saw no sign of hip
displacement and not visible problem with arthritis showed on the xrays. They suggested we treat
her for arthritis for 60 days and see if she improved. She did not get improvement from that
medication. Around that time I read an article about side effects in some dogs from Frontline so in
desperation I discontinued use of frontline on her last May. Happily she showed slow but steady
improvement from May until December. She is about 80% recovered. I cannot say absolutely a
casual relationship between the discontinued use of Frontline Plus and her recovery but it is the
only change we made. It is enough to make me believe this was a reaction to the Fontline
medication for her.
|If you have a few minutes and want to read some very interesting literature on
Flea and Tick Poisons please go to this website:
It was reported by David Wallnga M.D and Linda Greer PHD.
It's very interesting as it tells of the effects these poisons have on pets, children
and pet owners along with persons who work in vets offices and take care of our
pets like groomers. This is an article that should be read. It's very interesting that
these people even know that the EPA is not doing their job where Flea and Tick
Spot Ons are concerned.